Alert archive / Nevada / Wind Advisories in 2022
Wind Advisory 43, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Dec 27, 2022, 1:51 AM PST for Clark County, Nye County, Nevada; San Bernardino County, California. It took effect at Dec 27, 2022, 4:00 AM PST. It was in force for 30 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2022, 1:51 AM PST (09:51 UTC)
- In effect from
- Dec 27, 2022, 4:00 AM PST
- Expired
- Dec 28, 2022, 10:00 AM PST
- In force
- 30 hr
- Issued by
- NWS Las Vegas, NV
Counties San Bernardino County, CA, Clark County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 116 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 9.9 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2509 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
041 WWUS75 KVEF 270951 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 151 AM PST Tue Dec 27 2022 CAZ523-272200- /O.NEW.KVEF.WI.Y.0043.221228T0000Z-221228T1800Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 151 AM PST Tue Dec 27 2022 ...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert. * WHEN...From 4 PM this afternoon to 10 AM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Pockets of blowing dust could reduce visibility on Interstate 15 near Barstow...Use caution if traveling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NVZ019-272200- /O.NEW.KVEF.WI.Y.0043.221227T1200Z-221228T0600Z/ Spring Mountains-Red Rock Canyon- Including The Town Of Mt Charleston and Red Rock Canyon 151 AM PST Tue Dec 27 2022 ...WIND ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts of 55 to 65 mph expected. * WHERE...Spring Mountains-Red Rock Canyon. * WHEN...Until 10 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ036-NVZ021-272200- /O.NEW.KVEF.WI.Y.0043.221227T1800Z-221228T1200Z/ Lake Mead National Recreation Area- Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, and Laughlin 151 AM PST Tue Dec 27 2022 /251 AM MST Tue Dec 27 2022/ ...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 AM PST WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Arizona, Lake Mead National Recreation Area. In Nevada, Lake Mead National Recreation Area. * WHEN...From 10 AM this morning to 4 AM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Boaters in the Wind Advisory area should use extreme caution when venturing onto area lakes. Strong winds over the open waters will make the lake water rough and hazardous...and may result in high waves which may tip or swamp smaller craft. For your personal safety...avoid the open waters. Stay close to shore or around protected areas.. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
5 follow-up statements
636 WWUS75 KVEF 271819 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1019 AM PST Tue Dec 27 2022 CAZ523-280600- /O.CON.KVEF.WI.Y.0043.221228T0000Z-221228T1800Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 1019 AM PST Tue Dec 27 2022 ...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM PST WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert. * WHEN...From 4 PM this afternoon to 10 AM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Pockets of blowing dust could reduce visibility on Interstate 15 near Barstow...Use caution if traveling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NVZ019-280600- /O.CON.KVEF.WI.Y.0043.000000T0000Z-221228T0600Z/ Spring Mountains-Red Rock Canyon- Including The Town Of Mt Charleston and Red Rock Canyon 1019 AM PST Tue Dec 27 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts of 55 to 65 mph expected. * WHERE...Spring Mountains-Red Rock Canyon. * WHEN...Until 10 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ036-NVZ021-280600- /O.CON.KVEF.WI.Y.0043.000000T0000Z-221228T1200Z/ Lake Mead National Recreation Area- Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, and Laughlin 1019 AM PST Tue Dec 27 2022 /1119 AM MST Tue Dec 27 2022/ ...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM PST WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Arizona, Lake Mead National Recreation Area. In Nevada, Lake Mead National Recreation Area. * WHEN...From 10 AM this morning to 4 AM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Boaters in the Wind Advisory area should use extreme caution when venturing onto area lakes. Strong winds will make the lake water rough and hazardous...and may result in high waves of 2 to 3 feet which could tip or swamp smaller craft. For your personal safety...avoid the open waters. Stay close to shore or around protected areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
134 WWUS75 KVEF 272349 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 349 PM PST Tue Dec 27 2022 CAZ523-280600- /O.CON.KVEF.WI.Y.0043.221228T0000Z-221228T1800Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 349 PM PST Tue Dec 27 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert. * WHEN...Until 10 AM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Pockets of blowing dust could reduce visibility on Interstate 15 near Barstow. Use caution if traveling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NVZ019-280600- /O.CON.KVEF.WI.Y.0043.000000T0000Z-221228T0600Z/ Spring Mountains-Red Rock Canyon- Including The Town Of Mt Charleston and Red Rock Canyon 349 PM PST Tue Dec 27 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM PST THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts of 55 to 65 mph expected. * WHERE...Spring Mountains-Red Rock Canyon. * WHEN...Until 10 PM PST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ036-NVZ021-280600- /O.CON.KVEF.WI.Y.0043.000000T0000Z-221228T1200Z/ Lake Mead National Recreation Area- Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, and Laughlin 349 PM PST Tue Dec 27 2022 /449 PM MST Tue Dec 27 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Arizona, Lake Mead National Recreation Area. In Nevada, Lake Mead National Recreation Area. * WHEN...From 10 AM this morning to 4 AM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Boaters in the Wind Advisory area should use extreme caution when venturing onto area lakes. Strong winds will make the lake water rough and hazardous...and may result in high waves of 2 to 3 feet which could tip or swamp smaller craft. For your personal safety...avoid the open waters. Stay close to shore or around protected areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
168 WWUS75 KVEF 280554 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 954 PM PST Tue Dec 27 2022 NVZ019-280700- /O.EXP.KVEF.WI.Y.0043.000000T0000Z-221228T0600Z/ Spring Mountains-Red Rock Canyon- Including The Town Of Mt Charleston and Red Rock Canyon 954 PM PST Tue Dec 27 2022 ...WIND ADVISORY WILL EXPIRE AT 10 PM PST THIS EVENING... Winds have decreased this evening as anticipated. The Wind Advisory will be allowed to expire. $$ CAZ523-281200- /O.CON.KVEF.WI.Y.0043.000000T0000Z-221228T1800Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 954 PM PST Tue Dec 27 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST WEDNESDAY... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert. * WHEN...Until 10 AM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ AZZ036-NVZ021-281200- /O.CON.KVEF.WI.Y.0043.000000T0000Z-221228T1200Z/ Lake Mead National Recreation Area- Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, and Laughlin 954 PM PST Tue Dec 27 2022 /1054 PM MST Tue Dec 27 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...In Arizona, Lake Mead National Recreation Area. In Nevada, Lake Mead National Recreation Area. * WHEN...Until 4 AM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Morgan For more information from the National Weather Service visit https://weather.gov/lasvegas
534 WWUS75 KVEF 281146 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 346 AM PST Wed Dec 28 2022 AZZ036-NVZ021-281300- /O.EXP.KVEF.WI.Y.0043.000000T0000Z-221228T1200Z/ Lake Mead National Recreation Area- Including Bullhead City, Oatman, Mohave Valley, Hoover Dam, and Laughlin 346 AM PST Wed Dec 28 2022 /446 AM MST Wed Dec 28 2022/ ...WIND ADVISORY WILL EXPIRE AT 4 AM PST EARLY THIS MORNING... Winds in and around the Lake Mead NRA have eased overnight and the wind advisory will be allowed to expire. $$ CAZ523-281800- /O.CON.KVEF.WI.Y.0043.000000T0000Z-221228T1800Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 346 AM PST Wed Dec 28 2022 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 50 mph expected. * WHERE...Western Mojave Desert. * WHEN...Until 10 AM PST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
110 WWUS75 KVEF 281755 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 955 AM PST Wed Dec 28 2022 CAZ523-281900- /O.EXP.KVEF.WI.Y.0043.000000T0000Z-221228T1800Z/ Western Mojave Desert- Including Barstow, Daggett, and Fort Irwin 955 AM PST Wed Dec 28 2022 ...WIND ADVISORY WILL EXPIRE AT 10 AM PST THIS MORNING... Gusty west winds have started to weaken and will continue to weaken through early afternoon. The advisory will be allowed to expire. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Dec 27, 1:24 AM PST, 27 minutes earlier.
Area forecast discussion, Dec 27, 1:24 AM PST, 27 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 124 AM PST Tue Dec 27 2022 .SYNOPSIS...Unsettled weather pattern expected the next several days as a series of weather systems impact the Western US. The first system will spread heavy mountain snow into the high Sierra with generally light rainfall chances elsewhere as well as gusty winds. An additional weather system is due to arrive on New Year Eve with renewed rain and mountain snow chances. && .SHORT TERM...through Wednesday night. Impressive 965mb surface low is currently approaching the Washington coastline and directing a strong atmospheric river towards Northern California. This low will move ashore later this morning with the aforementioned atmospheric river gradually shifting south and eastward. Despite being a fairly strong moisture plume, the majority of this incoming moisture will be intercepted by the Sierra, with generally light rainfall amounts expected across the Great Basin and Mojave Desert regions. Fairly strong westerly wind components and progressive nature of the parent trough suggest that downsloping winds will tend to limit precipitation amounts away from terrain features. Still anticipating heavy high mountain snow in the Sierra, though snow levels will remain rather high (generally above ~8000 feet). The current winter storm warning continues to look good for the eastern Sierra slopes, and some minor enhanced runoff across streams in the Owens Valley is a good possibility due to rain-on- snow processes encouraging an accelerated rate of snow melt. Further east across the Mojave Desert and Great Basin, widespread cloud cover can be expected with light shower activity increasing through the afternoon and evening hours, while tending to shift south of the I-15 corridor after sunset. Upslope components in the Spring Mountains will favor a fairly wet afternoon in Lee and Kyle Canyons, with snow levels hovering near 9000 feet. Meanwhile, the Las Vegas Valley will be fighting the downslope winds in the lee of the Spring Mountains, but some light showers totaling a few sprinkles to a few hundredths will be possible in the afternoon and early evening hours. Precipitation band may become more cohesive as it sags south of I-15 as moisture seeps in from the breaks in the terrain of the San Bernardino and San Gabriel Ranges, but precipitation totals will remain fairly light. Outside of precipitation chances, the big story will be the wind and initially mild temperatures. Despite cloud cover, increasingly gusty winds this afternoon will encourage strong mixing and mild afternoon temps rising to near daily records for some locations. NBM suggests ~30% of reaching 70 degrees in Las Vegas today which would tie the record for the date. There is some uncertainty with the strength of the winds in the Spring Mountains, with some high resolution data suggesting very strong winds this afternoon around Lee and Kyle Canyons, but it may be hindered by precipitation drag. Went ahead and issued a wind advisory through the afternoon and evening given the potential for strong winds, especially during breaks in the precipitation. There will also be a period of strong winds in the Western Mojave Desert tonight and went ahead with a wind advisory for that zone as well. Winds will ease by Wednesday morning with cloud cover clearing out as well with overall a fairly nice day in store between weather systems, though a few lingering light showers will be possible in Northwest Arizona and Lincoln County. .LONG TERM...Thursday through Monday. After a short break in the weather, the next slug of moisture takes aim at the Sierra beginning Thursday. This will be the leading edge of an atmospheric river (AR) which could be traced all the way to near Guam Monday evening. Strong westerly flow between low pressure near the Aleutians and high pressure over the subtropical Eastern Pacific will direct this AR into the West Coast, although there are crucial differences in its exact trajectory which will determine how far south the resultant heavy precipitation spreads. Snow levels will be much lower Thursday and Thursday night than on Tuesday, so precip in the Sierra will start off as snow before the warm tropical origin of the AR takes over on Friday, pushing snow levels up to near 9000 feet. The main event is expected to come New Year's Eve through New Year's Day as an incoming shortwave trough adds broad lifting to the ongoing orographic lift. As this wave moves in, it will help spread precip chances across the Mojave Desert, with the best chances looking like they could be right as the calendar changes from 2022 to 2023, although this could change over the next few days. Preliminary (emphasis on preliminary) forecast precip totals for this event include two to six inches of liquid equivalent in the Sierra (comprised of one to three feet of snow plus rain during the warm period on Friday), several inches of snow in the Spring Mountains and Sheep Range, a few inches of snow in the higher elevations of the southern Great Basin, and a general half inch to one inch of rain across most of the Mojave Desert. Current model trends suggest that precip chances will end from west to east on New Year's Day, but as noted above, this timing could change. There are signs of more unsettled weather to come following this event, but as should be expected this far out in time, there are too many differences in the details to focus on any one particular time frame or location. && .AVIATION...For Harry Reid...Significant changes on tap as we shift to a more windy and wet pattern for the next several days. Generally light winds this morning will increase by late morning out of the southwest with speeds 10-20 kts with gusts as high as 30 kts late this afternoon. CIGs will continue to lower through the morning and into the afternoon in advance of shower activity approaching from the west. It's possible that CIGS could drop to around 6k feet by late afternoon, especially near any shower activity. Most of the precipitation is expected to fall over the higher terrain surrounding the terminal, but a few showers over the airport can't be ruled out this afternoon and evening. For the rest of southern Nevada, northwest Arizona and southeast California...Significant changes starting today with lowering CIGS, gusty southwest winds, and increasing precipitation chances. CIGS will generally remain above 12k feet this morning, but will lower to around 5-6k feet starting from the west to the east through the afternoon. South to southwest winds are expected to increase with speeds generally 15-25 kts with stronger winds across portions of Inyo and San Bernardino Counties. LLWS could be a concern, especially in the Owens Valley, with ridgetop winds well over 50 kts and the potential for valley rotors to develop. Shower chances will spread from west to east through the day. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM...Outler LONG TERM...Morgan AVIATION...Gorelow For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Wind Advisories in Nevada, 2022Wind Advisories in California, 2022Wind Advisories in Arizona, 2022Every wind advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.